Aspects of delayed chemotherapy-induced nausea: Dexamethasone and adrenal response patterns in patients and healthy volunteers
2000 (English)In: Supportive Care in Cancer, ISSN 0941-4355, Vol. 8, no 5, 431-434 p.Article in journal (Refereed) Published
Delayed chemotherapy-induced nausea is still a clinical problem, and the underlying mechanisms are poorly understood. Previous studies have suggested that corticosteroids are involved, although the mechanisms by which corticosteroids exert their anti-emetic effect are largely unknown. We have previously found impaired control of delayed nausea after injection of dexamethasone. The possibility of differences in the recovery of the hypothalamic-pituitary-adrenal (HPA) axis after injection of dexamethasone was investigated in patients (n = 5) with gynaecological cancer being treated with platinum-based chemotherapy and in healthy female volunteers (n = 10). Urinary free cortisol was used to assess the levels of endogenous cortisol. Results showed that in both patients and controls injections of dexamethasone led to a significant decline in endogenous cortisol levels in 24 h and a subsequent significant recovery in the next 24 h. We conclude that the recovery of the HPA axis is rapid after a single dose of dexamethasone in patients and controls. The absence of an abnormal response pattern in patients makes it probable that the suppression and recovery of the HPA axis after injection of dexamethasone does not influence the corticosteroid-induced rebound effect on delayed platinum-induced nausea.
Place, publisher, year, edition, pages
2000. Vol. 8, no 5, 431-434 p.
National CategoryMedical and Health Sciences
IdentifiersURN: urn:nbn:se:liu:diva-26831DOI: 10.1007/s005200050014Local ID: 11446OAI: oai:DiVA.org:liu-26831DiVA: diva2:247381